Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 176, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 1997, 8:36 PM CDT for Comanche County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1997, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 27, 1997, 9:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:50 PM CDT | Hail 1 | Coldwater, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 280136 RRA SVRDDC KSC033-280210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 836 PM CDT FRI JUN 27 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 910 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF WESTERN COMANCHE COUNTY * AT 834 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF PROTECTION MOVING NORTH AT 10 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 65 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. DS/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:43 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 27, 2:43 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT FRI JUN 27 1997 ..CONCERNS THIS CYCLE TO BE WHERE ISOLATED CONVECTION MAY FIRE THIS AND SATURDAY EVENINGS...AS WELL AS HIGHS. MODELS IN GOOD AGREEMENT IN GRADUALLY LOWERING HEIGHTS OVER WRN US AS H5 LOW GRADUALLY PUSHES ONTO THE PAC NW COAST. CURRENTLY WEAK DRY LINE HAS STALLED OVER THE CO/KS BORDER. IT SHOULD START TO PUSH BACK WEST NEXT HR OR TWO...SO THERE WILL BE NO CONVERGENCE TO SPEAK OF. THUS...WON/T MAKE ANY CHANGES TO CURRENT POPS...CEPT A 20 FAR SE WHERE THERE IS SOME WEAK SPEED CONVERGENCE AND A BIT OF A CU FIELD. FLOW ALOFT IS WEAK...VERY WEAK...W/H5 ON THE PROFILERS LOOKING LIKE A GAME OF PICK-UP-STICKS. H2-H3 DOES HAVE SOME WRLY FLOW BUT NOT ENOUGH TO PUSH CONVECTION INTO OUR REGION. ALSO...LL FLOW AT GRANADA HAS WEAKENED TO AROUND 10 KTS LAST COUPLE HRS...FURTHER REASON TO NOT CARRY POPS DESPITE CAPES OF 3-4K. MOSTLY CLEAR OVERNIGHT. MIXED LAYER CONTINUES TO PUSH ACROSS THE NRN PLAINS THROUGH THE PERIOD...WITH BEST MOISTURE CONVERGENCE/NOSE OF LL JET TO BE OVER THE DAKOTAS AND NORTHERN NEBRASKA TONIGHT AND SAT NIGHT. LATEST SPC HAS GONE FROM SLIGHT RISK NEXT TWO PERIODS TO NO RISK OVER US...WHICH I LIKE. FWC HAS BEEN 2 TO 4 DEGREES TOO WARM FOR HIGHS (EXCEPT VCNTY HYS WHERE DOWNSLOPE HAS TAKEN THEM INTO 90S) AND WILL CONTINUE THIS TREND. MOSTLY SUNNY TMRW. ONLY REAL THREAT MAY COME VERY LATE SAT NIGHT AS SRN STREAM VORT APPROACHES WRN KS BY 12Z SUN. ETA HAS H8 LOW OVER NW KS ATTM WHILE THE NGM HAS ITS H8 LOW UP OVER WY. IF ETA VERIFIED THEN THERE VERY WELL MAY BE SOME KIND OF NOCTURNAL SYSTEM. ONLY BOTHERSOME THING IS H7 THERMAL RIDGE WHICH CONTINUES TO EXTEND FROM NE TO SW OVER THE PLAINS..NOT GOOD FOR OVERNIGHT BOOMERS. MAY INCLUDE 30 POP FAR WEST SAT NIGHT...WILL SEE WHAT OTHER OFFICES THINK. SUNDAY WILL AGAIN GO DRY AND MOSTLY/PARTLY SUNNY. H8 DWPTS VERY HIGH...BUT WITH CAP FINALLY SHIFTING OVER CNTRL/SRN PLAINS...SHOULD BE CONVECTION FREE. DDC UU 066/089 066/091 067 101 GCK UU 064/090 064/092 065 101 EHA UU 063/090 062/092 064 102 LBL UU 064/089 063/092 065 101 HYS UU 065/093 064/093 066 101 P28 UU 068/093 069/094 070 201 MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.